EconPapers    
Economics at your fingertips  
 

Estimation of financial agent-based models with simulated maximum likelihood

Jiri Kukacka () and Jozef Baruník ()

Journal of Economic Dynamics and Control, 2017, vol. 85, issue C, 21-45

Abstract: This paper proposes a general computational framework for empirical estimation of financial agent-based models, for which criterion functions have unknown analytical form. For this purpose, we adapt a recently developed nonparametric simulated maximum likelihood estimation based on kernel methods. In combination with the model developed by Brock and Hommes (1998), which is one of the most widely analysed heterogeneous agent models in the literature, we extensively test the properties and behaviour of the estimation framework, as well as its ability to recover parameters consistently and efficiently using simulations. Key empirical findings indicate the statistical insignificance of the switching coefficient but markedly significant belief parameters that define heterogeneous trading regimes with a predominance of trend following over contrarian strategies. In addition, we document a slight proportional dominance of fundamentalists over trend-following chartists in major world markets.

Keywords: Heterogeneous agent model; Simulated maximum likelihood; Estimation; Intensity of choice; Switching (search for similar items in EconPapers)
JEL-codes: C14 C51 C63 D84 G02 G12 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165188917302014
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Estimation of financial agent-based models with simulated maximum likelihood (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:dyncon:v:85:y:2017:i:c:p:21-45

Access Statistics for this article

Journal of Economic Dynamics and Control is currently edited by J. Bullard, C. Chiarella, H. Dawid, C. H. Hommes, P. Klein and C. Otrok

More articles in Journal of Economic Dynamics and Control from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-10-21
Handle: RePEc:eee:dyncon:v:85:y:2017:i:c:p:21-45